Aa
A
A
A
Close
Weight Loss Alternatives Community
7.25k Members
Avatar universal

Is something wrong with my body’s metabolism?

I am a 23 year old male that has been of healthy weight up until I was 21. For the past couple years I have been on paliperidone which is generic for invega which I know can cause extreme weight gain. Couple that with my increasingly poor eating habits, I definitely ballooned in weight. For about the past two months I have gone on a heavy calorie restriction that I know is deemed to be unsafe and unhealthy. I want to say now that with respect, I would prefer you focus on my question at hand and not about telling me to eat more food than I currently do. Thanks. So for the past two months I have been eating one meal a day which is around 500 calories. I also walk on average about twice a day. This has led to significant weight loss even while being on paliperidone. About a month ago I was able to lower my self off of paliperidone and onto ziprasidone which is the same category of drug as paliperidone but studies have shown that out of all antipsychotics ziprasidone had the least amount of weight gain. So I’ve been on ziprasidone for about a month now and I’m still losing weight while walking. Sometimes after my walks I only accumulate around 100 calories a day. On days that I splurge a bit and take in around 800 calories a day, I gain weight though. I should also mention I am about 5’9 and 195 pounds and was previously much heavier. My goal is once I lose enough fat is to level out my eating and take in closer to 1,200 calories a day which by most standards is still really low for a male. I’m worried that if I gain weight by eating 700-800 calories a day on a cheat day now, there’s no way I can level out when I get to my preferred weight and eat a little over 1,000 calories in a day without putting weight back on. Even if I didn’t eat extremely healthy, eating 800 calories a day should NOT make me gain any weight, I should still be losing weight! Could there be a reason my metabolism is so poor at age 23? Thank you so much for the positive feedback.
1 Responses
Avatar universal
If the reason for the weight gain is the medication, it has nothing to do with your metabolism.  Most drugs that treat mental illness can have weight gain as a side effect, but it's a very individual thing -- a person can gain a ton on one drug in a class of meds and not on another, and another person on the same drug might gain nothing at all.  Some drugs are more likely than others to result in weight gain, but that doesn't mean it definitely will or that other drugs that most don't get this side effect on will have anything to do with you.  You don't want to talk about limited calories, but you do need to know that first, calories aren't the main factor in weight.  They are one factor, but metabolism of food isn't related to medication, it happens to everyone.  If you eat foods that metabolize quickly into sugar and you don't quickly burn off the sugar, it will store as fat.  Some high calorie foods are not at all tied to weight gain, such as fatty fish like salmon.  Not all fat is equal.  Eating very low calorie diets can actually leave you with a more permanent weight problem than medication which can be stopped and another tried, as if you starve your body of essential nutrients your body can't function properly.  It's also really bad for your mental health, as that is also regulated by the nutrients in food.  I really don't know why the drugs have this effect -- it might be metabolism, it might be the sedation, it might be interfering with the natural performance of neurotransmitters that not only regulate the brain but also regulate everything else as well, including digestion.  Serotonin affecting drugs are often culprits in weight gain, and serotonin is mostly found in the body in the digestive system, not the brain.  There is an old book by a psychiatrist who practices a more holistic form of medicine called The Anti-Depressant Survival Guide that proposes a diet to deal with drug-induced weight gain.  While I don't think the diet he suggests is particularly healthful, it might give you some ideas of how to cope with this in a healthier way that helps you understand the connection between nutrition and your long-term health.  Meaning, you know, because you don't want to hear about it, that eating too little will leave you malnourished and while you may not notice in the short run you will definitely notice in the long run, so this isn't sustainable and given you are on antipsychotics, assuming you're on them because you suffer from psychosis and not because they're being used as atypical antidepressants, you have to take medication for the rest of your life.  So eventually you're going to start eating more because you'll have to or you'll get sick and you'll gain the weight back.  I don't suffer psychosis, I have an anxiety problem, and I had this problem on Paxil.  I gained 50 pounds on it, and I didn't alter my eating habits a bit and I exercised a whole lot more than you do.  It just happened.  When I stopped the drug, it destroyed my life, but I did almost immediately lose the weight.  It wasn't me, it was the drug.  I have been on several other anti-depressants and none of them caused weight gain including other drugs in the same class as Paxil.  So the hopeful thing is you and your psychiatrist can find a drug or combination of drugs that work for you but don't cause the significant weight gain.  I'd also suggest that unless there are other health problems you haven't mentioned, you're young and can exercise a whole lot more than walking twice a day which will burn off a whole lot more calories.  Hope you find the key for you.
2 Comments
Thank you so much for your input. I don’t plan on being on such a calorie deficit for that long. I have been trying to lose weight since about September 2018. When I started I was about 255 lbs. The lowest I got to was 199 lbs. by the end of January 2019. Since then I have gone back and forth putting on and taking off weight. There are two main reasons why I am choosing to do such a drastic diet. I am still living with my parents at this time and am working towards moving out but I’m not there yet. There is always junk food in our house. Whether it’s store bought or homemade. And I’ve also had a legit food addition for a while now. I’d get to the point where I was full of junk food and I would continue to eat so the chemicals in the food would send dopamine or seratonin to my brain. I got to the point where I couldn’t really watch a YouTube video without eating. I have tried multiple times to eat in moderation and I have always failed because the food is always right at my finger tips. The second problem I have is if I don’t see the results of my work quickly enough, I lose my motivation eat healthy/less/workout. Over the past year I have grown in my Christian faith and have asked God for help. I believe it is because of His help and phentermine, I have been able to lose about 40 lbs since the beginning of March. I have adjusted extremely well to this diet. I’m happier than I’ve been in a long time and no longer rely on food to enjoy things such as movies or YouTube videos. As I’ve said before, my plan is to eventually go up to around 1,200 calories a day, may 1,500. My psychiatrist is pretty bad at her job and during this pandemic it would be hard to find a new one. So I did my research and found that ziprasidone has the least amount of weight gain, according to some studies, out of all antipsychotics. I really appreciate your input. Thanks for your time. God bless.
I'm gonna say, substituting one problem for another is the way mentally ill people think.  I eat too much sugar because it's something I can do and enjoy without doing something that I'm phobic about.  But obviously it's a bad habit to have gotten into.  Taking phen isn't a good idea.  It's a dangerous drug and speedy.  Eating extremely low calorie diets isn't good.  It's never going to be able to give you all the nutrients you need.  I know this is really hard, not just for those with psychoses but also for those of us with depression and anxiety, but trying to solve a problem by creating another problem isn't really gonna do the trick.  You're going to do what you're going to do, but let me just be a voice out there that maybe registers one day before you harm yourself badly, which is what your current course is going to do, not to mention that taking phen may very well exacerbate your mental illness, especially if you're bipolar.  I hope you find your way to more moderation in your thinking.  Peace.
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.